Alert archive / Vermont / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 2016, 1:18 PM EDT for Addison County, Chittenden County, Vermont; Essex County, New York. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 1:18 PM EDT (17:18 UTC)
- Expired
- Jul 7, 2016, 2:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Essex County, NY, Addison County, VT, Chittenden County, VT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 1:18 PM EDT | TSTM WND DMG | 1 Se Westport, NY | TREES DOWN ON WORMAN ROAD |
| Jul 7, 2:03 PM EDT | TSTM WND DMG | Vergennes, VT | LAREG TREE BROKE POLE CAUSING POWER OUTAGE |
| Jul 7, 2:03 PM EDT | TSTM WND DMG | Vergennes, VT | LARGE TREE BROKE POLE CAUSING POWER OUTAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WUUS51 KBTV 071718 SVRBTV NYC031-VTC001-007-071815- /O.NEW.KBTV.SV.W.0014.160707T1718Z-160707T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 118 PM EDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ESSEX COUNTY IN NORTHERN NEW YORK... SOUTHWESTERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT... NORTHWESTERN ADDISON COUNTY IN CENTRAL VERMONT... * UNTIL 215 PM EDT * AT 118 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTPORT... MOVING EAST AT 5 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ADDISON...FERRISBURGH...MONKTON...NEW HAVEN...WESTPORT... WEYBRIDGE...PANTON...FERRISBURG...MONKTON BORO...MT. PHILO STATE PARK...KINGSLAND BAY STATE PARK...MONKTON RIDGE...WALTHAM... PARTRIDGE HARBOR...LOUIS CLEARING BAY...MOORE POINT...POTASH BAY... PICKET ISLAND...DEAN ISLAND AND MILE POINT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LAKE CHAMPLAIN...GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4410 7353 4428 7351 4430 7312 4403 7315 TIME...MOT...LOC 1718Z 274DEG 6KT 4419 7342 HAIL...1.00IN WIND...<50MPH $$ LAHIFF
2 follow-up statements
435
WWUS51 KBTV 071742
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT THU JUL 7 2016
VTC007-071751-
/O.CAN.KBTV.SV.W.0014.000000T0000Z-160707T1815Z/
CHITTENDEN VT-
142 PM EDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHITTENDEN COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4410 7353 4424 7344 4424 7313 4403 7315
TIME...MOT...LOC 1741Z 281DEG 6KT 4416 7336
$$
NYC031-VTC001-071815-
/O.CON.KBTV.SV.W.0014.000000T0000Z-160707T1815Z/
ESSEX NY-ADDISON VT-
142 PM EDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL ESSEX AND NORTHWESTERN ADDISON COUNTIES...
AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
PANTON...MOVING EAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ADDISON...FERRISBURGH...MONKTON...NEW HAVEN...WESTPORT...WEYBRIDGE...
PANTON...FERRISBURG...MONKTON BORO...KINGSLAND BAY STATE PARK...
WALTHAM...PARTRIDGE HARBOR...LOUIS CLEARING BAY...MOORE POINT...
POTASH BAY...MILE POINT...ARNOLD BAY...BUTTON BAY...COLD SPRING BAY
AND FURNACE POINT.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
IF ON OR NEAR LAKE CHAMPLAIN...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4410 7353 4424 7344 4424 7313 4403 7315
TIME...MOT...LOC 1741Z 281DEG 6KT 4416 7336
HAIL...1.00IN
WIND...<50MPH
$$
LAHIFF186
WWUS51 KBTV 071814
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EDT THU JUL 7 2016
NYC031-VTC001-071823-
/O.EXP.KBTV.SV.W.0014.000000T0000Z-160707T1815Z/
ESSEX NY-ADDISON VT-
214 PM EDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ESSEX AND
NORTHWESTERN ADDISON COUNTIES WILL EXPIRE AT 215 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4410 7353 4424 7344 4424 7313 4403 7315
TIME...MOT...LOC 1813Z 274DEG 6KT 4416 7330
$$
LAHIFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:29 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 7, 10:29 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1029 AM EDT Thu Jul 7 2016 .SYNOPSIS... A more active weather pattern is expected across the North Country over the next several days. A trough of low pressure moving across the North Country today will interact with the continued very warm and moderately humid air mass, producing scattered afternoon and evening showers and thunderstorms. A few strong to severe storms are possible, with gusty winds, small hail, brief heavy downpours, and dangerous cloud to ground lightning. After a quiet weather day on Friday, a stronger upper level disturbance moving eastward from the Great Lakes will bring additional showers and embedded thunderstorms Friday night and Saturday. Cooler and drier conditions are expected for the early to middle portion of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1029 AM EDT Thursday...Previous forecast is in good shape for the remainder of the day but did opt to adjust pops for timing of anticipated convection. Current radar is showing basically nil precip over the forecast area, though some echos are noted north of the international border near Massena. Latest CAM models indicate convection won't get going here for another couple of hours, so adjusted pops accordingly. Temps remain on track to top out in the 80s area-wide with dewpoints in the mid 60s making it feel pretty muggy. Previous Discussion... At the surface, have synoptic surface trough and associated 1005mb sfc low across sern Ontario, with ewd extending quasi- stationary front across the nrn Adirondacks/central VT. Have some marine intrusion along the St. Lawrence River with N-NE flow in the Montreal Quebec area, and also some marine push across wrn/nrn NH this morning with cooler temps. May see some enhanced surface convergence with these boundaries this afternoon vcnty of the nrn Adirondacks and central/n-central VT providing a focus of convective development as temps climb into the low-mid 80s. At 10Z, regional composite reflectivity indicating some weak returns across the Adirondacks into the Champlain Valley, and can't rule out a few sprinkles this morning from the mid-cloud deck. Otherwise, will be watching as surface trough across the Ottawa Valley/sern Ontario shifts ewd into the North Country by 18Z this afternoon and interacts with aforementioned boundaries. While mid- clouds will limit surface heating this AM, still anticipate temps 83-87F early afternoon, along with low-mid 60s dewpoints. This will contribute to moderate SBCAPE values of 1000-2000 J/kg across most of the North Country, and 00z NAM model soundings suggest minimal CINH. Flow regime aloft is weakly cyclonic with slight height falls this afternoon, and should be supportive of weak ascent conducive for UVV and shower/thunderstorm development. So, anticipate a gradual increase in coverage of thunderstorm activity with peak daytime heating this afternoon, consistent with NAM-4km and BTV-4km WRF runs. In terms of severe threat, in addition to moderate instability, sfc-6km bulk shear expected to range from 25-30kts, which should support a few longer-lived storms. Lapse rates are fairly marginal (around 6 c/km 700-500mb layer) and WBZ heights are generally above 11kft. Thus, expect hail will generally be sub-severe in nature. Precipitable Water values of 1.6-1.7" support some locally heavy downpours and localized wet microbursts could reach severe limits (gusts to 60mph), so will need to monitor for elevated reflectivity cores this afternoon with more intense updrafts. Continued to carry small hail, gusty wind, and heavy rainfall wording in the official forecast, and included isolated threat of damaging wind wording in this morning's Hazardous Weather Outlook (HWO). In terms of QPF, generally 0.25-0.50", but locally higher amounts possible with stronger thunderstorm activity. It appears based on very high resolution mesoscale models that convective activity will shift east of the CT river valley with prevailing WNWLY deep-layer flow while diminishing in intensity with loss of daytime heating 00-03Z Friday time frame. Have shown decreasing PoPs overnight with potential fog formation in the favored river valleys, especially in any areas seeing heavier rainfall. Tonight's lows generally in the mid 60s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 405 AM EDT Thursday...Friday stays mostly dry as models continue to show the area in between systems. In the afternoon, southern areas may see a few showers/thunderstorms pop up as low level lapse rates near 8C/km. Great Lakes surface low pressure system will progress eastward, bringing warm air advection and associated showers & thunderstorms to the North Country Friday evening into early Saturday. Associated 500mb flow puts the region in diffluent flow Saturday morning. Activity looks to increase as Saturday continues. CAPE values look to increase with negative Showalters, lifted indices of -2 to -4 and steepening lapse rates. PWATS in excess of 1.5 inches will likely result in showers/thunderstorms producing heavy rain at times. The surface low and its associated closed upper low will continue to affect the area Saturday night through Sunday night with clouds and precipitation. Could have some breaks in clouds during the day Sunday as the 500mb low traverses across the international border of the North Country and Quebec. Temperatures in the 70s to mid 80s Friday will cool on Saturday by about 5 to 10 degrees with coolest areas across the Greens and areas east as effects of stable marine air flows in from the east. Temperatures continue the cooling trend on Sunday with maxes in the upper 60s to mid 70s. Overnight lows follow a similar trend with 60s Friday night falling into the mid 50s to low 60s Saturday night and about 5 degrees cooler Sunday night. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 405 AM EDT Thursday...Lingering showers possible Monday as 500mb trough continues to affect the region, but surface low departs north and east. Ridge of high pressure will build into the region at the surface and aloft for the middle of next week. This will result in dry and mostly clear conditions. Next chance for widespread precipitation looks to arrive Thursday. Below normal temperatures will recover early next week and continue to warm throughout mid-week to above normal. && .AVIATION /15Z Thursday THROUGH Monday/... Through 12Z Friday...VFR conditions expected through this morning with BKN-OVC mid level cloudiness. Getting some sprinkles/very light rain from this mid-level deck at SLK/BTV...but generally not expecting measurable rainfall this morning. Surface trough across the Ottawa Valley shifts ewd into the North Country this afternoon, and will serve as a focus for scattered shower/thunderstorm development. May see a few stronger storms during the afternoon into the early evening hours, with intervals of MVFR to IFR conditions possible at the TAF locations. Convective activity diminishes/shifts east of the region late this evening, with potential for fog formation MPV/SLK after 05Z with localized IFR possible for the pre-dawn hours on Friday. Outside of any thunderstorm activity, winds through the TAF period are expected to be light. Outlook 12Z Friday through Monday... 12z Fri - 00z Sat: VFR under brief high pressure. 00z Sat - 00z Mon: Upper level low approaching from the Great Lakes brings periods of MVFR/IFR in showers and thunderstorms. 00z Mon - 00z Tue: VFR under high pressure. && .EQUIPMENT... National Weather Service Doppler radar in Colchester, VT (KCXX) is down this morning due to a hardware failure, which began around 0330Z. Electronic technicians will diagnose this morning and then we'll have a better idea of a return to service time. Thanks for your patience. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/Lahiff SHORT TERM...KGM LONG TERM...KGM AVIATION...Banacos EQUIPMENT...TEAM BTV
Hazardous weather outlook, Jul 7, 2:41 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 241 AM EDT THU JUL 7 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-080645- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 241 AM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING. A FEW STRONG TO LOCALLY SEVERE STORMS ARE POSSIBLE, WITH THE MAIN SEVERE THREAT BEING LOCALLY DAMAGING WINDS. SMALL HAIL, BRIEF HEAVY DOWNPOURS, AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. THE COVERAGE OF THUNDERSTORMS WILL DECREASE DURING THE EVENING HOURS AND GENERALLY EXIT EAST OF VERMONT BY 9 TO 10 PM. THOSE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR FORECASTS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 12:29 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT THU JUL 7 2016
NYZ028-031-VTZ001-002-071730-
EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
1229 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...
AT 1229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
MOOERS...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...CHAZY...MOOERS...ALTONA...ROUSES POINT...SHELDON...
CHAMPLAIN...ISLE LA MOTTE...LAKE CARMI STATE PARK...ALBURGH...ALBURGH
DUNES STATE PARK...HIGHGATE FALLS...SOUTH ALBURGH...ELLENBURG
DEPOT...STONY POINT...ALLENS BAY IN GRAND ISLE COUNTY...REYNOLDS
POINT...GOOSE BAY...HOG ISLAND AND EAST ALBURGH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4501 7288 4488 7284 4480 7375 4500 7386
4502 7306
TIME...MOT...LOC 1629Z 259DEG 26KT 4492 7361
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:29 PM EDT | Special Weather Statement | BTV | Grand Isle | 61 min |
| Jul 7, 1:06 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 54 min |
| Jul 7, 1:54 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille, Orleans | 66 min |
| Jul 7, 2:38 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Franklin, Lamoille, Orleans | 67 min |
| Jul 7, 2:30 PM EDT | Special Weather Statement | BTV | Franklin, St. Lawrence | 60 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2016Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.